IDEAS home Printed from
MyIDEAS: Log in (now much improved!) to save this paper

Algebraic Theory of Portfolio Allocation, An

Listed author(s):
  • Hennessy, David A.
  • Lapan, Harvey E.

Diversification, a central issue in the study of capital allocation, has much to do with symmetries and asymmetries in the distribution of asset returns. A diversified portfolio imposes symmetry on the allocation vector in order to balance out much of the asymmetries in the returns vector. Using group and majorization theory, we explore what can be established about the allocation vector when the asymmetries in the returns vector are carefully controlled. The key insight is that preferences over allocations can be partially ordered via majorized convex hulls that have been generated by group elements. It is shown that transitive permutation groups, rather than the more structured permutation symmetric group, suffice to ensure complete portfolio diversification. Point-wise stabilizer subgroups admit separability in the allocation of funds across sectors. When, together with imperfect symmetry in the sources of randomness, asset returns differ by heterogeneity in location or scale parameters then we bound the admissible allocation vector by a set of linear constraints. For a distribution that is symmetric under reflection groups, the linear constraints may be further strengthened whenever there exists an hyperplane that separates convex sets.

To our knowledge, this item is not available for download. To find whether it is available, there are three options:
1. Check below under "Related research" whether another version of this item is available online.
2. Check on the provider's web page whether it is in fact available.
3. Perform a search for a similarly titled item that would be available.

Paper provided by Iowa State University, Department of Economics in its series Staff General Research Papers Archive with number 10109.

in new window

Date of creation: 01 Aug 2003
Publication status: Published in Economic Theory, August 2003, vol. 22 no. 1, pp. 193-210
Handle: RePEc:isu:genres:10109
Contact details of provider: Postal:
Iowa State University, Dept. of Economics, 260 Heady Hall, Ames, IA 50011-1070

Phone: +1 515.294.6741
Fax: +1 515.294.0221
Web page:

More information through EDIRC

No references listed on IDEAS
You can help add them by filling out this form.

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:isu:genres:10109. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Curtis Balmer)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.